Dangers of Mixing Methadone and Alcohol

Table of Contents

FAQs

Both alcohol and methadone independently carry significant risks, including the potential for addiction. When combined, methadone and alcohol effects can trigger severe consequences, potentially leading to fatal outcomes. Read on to discover why you should never mix these substances and find out how to connect with evidence-based treatment near you.

Why Do People Mix Methadone and Alcohol?

The combination of methadone (an opioid agonist) and alcohol (the most abused addictive substance), despite its dangers, occurs for various reasons:

We want to help

Let’s setup a call and figure out the best treatment options for you or your loved one. Our detox specialists will get back to you immediately.

  • Lack of awareness: Some people may not be fully aware of the risks associated with mixing methadone, a medication used for pain relief and opioid addiction treatment, with alcohol. This lack of knowledge can lead to unintentional co-use.
  • Enhanced effects: Some people mix these substances to enhance or prolong the effects of either drug. Alcohol can amplify the sedative effects of methadone, leading to a more intense feeling of relaxation or euphoria.
  • Self-medication: Individuals struggling with underlying mental health issues or those in opioid recovery might turn to alcohol as a form of self-medication, without considering the risks when combined with methadone.
  • Habitual or recreational use: Those who habitually use alcohol may continue to do so while on methadone treatment, either out of habit or for recreational purposes, sometimes underestimating the dangers of this combination.
  • Social and environmental factors: Social settings and peer influences can also play a role in someone choosing to mix methadone with alcohol, especially in environments where substance use is normalized.

Anyone who is prescribed methadone should develop an awareness of the risks of mixing it with alcohol. Healthcare professionals play a key role in providing this guidance and support.

What Happens When You Mix Methadone and Alcohol?

Overconsumption of alcohol can lead to noticeable signs and symptoms, such as:

  • Difficulty speaking clearly
  • Issues with maintaining balance
  • Feeling sick to the stomach, leading to vomiting
  • Passing out or fainting

Those who misuse methadone might exhibit symptoms that include:

  • Excessive drowsiness
  • Nausea and vomiting
  • Experiencing headaches
  • Appetite loss

What happens when you mix alcohol and methadone, then?

Combining methadone with alcohol can intensify the effects of alcohol, leading to quicker intoxication and impaired motor skills. Since both substances depress the CNS (central nervous system), their simultaneous use can result in severe complications like respiratory distress, lowered blood pressure, weakened heart rate, and even coma. This combination also heightens the risk of overdose. Additionally, mixing these two does not negate their individual side effects, meaning that symptoms like anxiety, sleeplessness, drowsiness, weakness, sweating, and nausea may still occur.

Why Is Mixing Methadone and Alcohol Dangerous?

Mixing methadone and alcohol is hazardous due to their synergistic effects and the impact they have on the body, particularly on the central nervous system.

  • Enhanced depressant effects: Both methadone and alcohol are depressants of the CNS. When taken together, they can significantly amplify each other’s effects, leading to severe respiratory depression, decreased heart rate, and lowered blood pressure.
  • Increased risk of overdose: The combined use of these substances can lead to overdose, as the body may not be able to effectively process the heightened depressant effects. This risk is particularly high because the person’s tolerance for either substance does not necessarily apply when they are combined.
  • Impaired cognitive and motor functions: The combination can severely impair cognitive and motor functions, leading to dizziness, confusion, impaired judgment, and coordination problems. This increases the risk of accidents and injuries.
  • Worsened side effects: The side effects of each substance – nausea, vomiting, drowsiness, and headaches, for instance – may be exacerbated when alcohol and methadone are mixed, leading to greater discomfort and potential health complications.
  • Complications in underlying health conditions: For individuals with pre-existing health conditions, especially those related to the heart, liver, or respiratory system, mixing methadone and alcohol can worsen these conditions.

Given these dangers, individuals on methadone treatment should avoid alcohol consumption and healthcare providers should educate people about these risks. Understanding and respecting the interactions between methadone and alcohol can prevent serious health complications, including fatal overdoses.

Methadone and Alcohol Overdose

An overdose involving methadone and alcohol can be extremely dangerous due to the combined depressant effects on the body. Recognizing the signs of such an overdose can inform timely and effective intervention.

Symptoms of a methadone and alcohol overdose may include:

  • Confusion and severe disorientation
  • Irregular heartbeat and chest pain
  • Dizziness, potentially leading to fainting or loss of balance
  • Respiratory difficulties, ranging from shallow breathing to complete respiratory failure
  • Extreme mood swings

Additionally, other symptoms may present, such as:

  • Extreme drowsiness
  • Inability to stay awake
  • Bluish lips or fingernails
  • Unresponsiveness
  • Convulsions
  • Seizures

In the event of an overdose, seek immediate medical attention. The combined depressive effects on the respiratory and cardiovascular systems can be life-threatening. Emergency services should be contacted without delay. Provide first responders with any relevant information about the amount and timing of substance use.

Treatment for an overdose normally involves supportive care to stabilize breathing and heart function. In some cases, medications like naloxone may be used to counteract the effects of methadone. After the immediate crisis is addressed, long-term treatment for substance abuse and addiction is often necessary.

I Mixed Methadone and Alcohol, What Do I Do?

If you have mixed methadone and alcohol, take the following immediate steps to ensure your safety and well-being:

  • Assess your condition: If you’re experiencing mild symptoms like dizziness or nausea, avoid further consumption of either substance. If you are feeling extremely drowsy, having trouble breathing, or experiencing severe disorientation, these are signs of a potential overdose.
  • Seek medical help immediately: If severe symptoms manifest or if you’re unsure about the severity of your condition, seek medical attention right away. An overdose of methadone and alcohol can be fatal, and prompt medical intervention can be life saving.
  • Don’t be alone: If possible, stay with someone who can monitor your condition and assist you in getting help if your symptoms worsen. Avoid driving or operating any machinery.
  • Provide information to healthcare providers: If you can seek medical help, provide as much information as possible about the amount and timing of methadone and alcohol consumed. This will assist healthcare providers in giving you the most effective treatment.
  • Follow-up care: After the immediate risks are addressed, consider follow-up care. This may include substance abuse counseling, therapy, or a treatment program, especially if you have been abusing these substances regularly.
  • Avoid future mixing: Refrain from mixing methadone and alcohol in the future. If you are participating in methadone treatment, consult with your healthcare provider about safe practices and potential interactions with other substances, including alcohol.

Remember, it’s always better to err on the side of caution and seek medical help if you’re unsure about the risks or your current condition after mixing methadone and alcohol.

Get Treatment for Methadone and Alcohol Addiction at California Detox

Take advantage of methadone and alcohol withdrawal treatment and get your recovery started the right way at California Detox in Laguna Beach, CA. Access FDA-approved medications to streamline the withdrawal process and tackle physical dependence on alcohol and opioids. After a week or so of detoxification, you can move into an ongoing inpatient treatment program at our luxury beachside facility.

All our treatment programs offer personalized treatments that blend holistic therapies with science-backed interventions, such as:

  • MAT (medication-assisted treatment)
  • Talk therapies
  • Family therapy
  • Group therapy
  • Individual counseling
  • Holistic therapy
  • Aftercare and support

When you are ready to tackle addiction to alcohol and opioids, reach out for help by calling 949.694.8305.

FAQs

Treatment length will vary depending on each individual’s situation. With some forms of MAT lasting multiple months or years.
If you are taking methadone, it is best to avoid all other forms of psychoactive or illicit substances.

Sources

Request a Call